Arkansas, 2002

Hail in Arkansas, December 18, 2002

December 18, 2002 · NWS LZK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 18, 3:05 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 3:05 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
305 AM CST WED DEC 18 2002

FORECAST LOOKING A LITTLE OMINOUS DURING THE AFTERNOON HOURS TODAY
INTO TONIGHT. COLD FRONT WILL PUSH INTO THE STATE FROM THE
PLAINS...WITH UPPER TROUGH BECOMING MORE IN PHASE WITH FRONT
TONIGHT. AS THE PHASING OCCURS...THUNDERSTORM DEVELOPMENT WILL OCCUR
IN AN ALREADY WARM AND UNSTABLE ENVIRONMENT.

IN THE SHORT TERM...MOISTURE LOOKS RATHER SHALLOW IN FORECAST
SOUNDINGS AND SOME CAPPING ALOFT WILL PREVENT ANY SIGNIFICANT
THUNDERSTORM DEVELOPMENT FOR AWHILE. HOWEVER...HEADING INTO THE
AFTERNOON HOURS...CAPPING BECOMES MINIMAL AND MOISTURE DEEPENS. DATA
KEYING ON MAIN THUNDERSTORM DEVELOPMENT BY THIS EVENING IN ABOUT THE
SOUTHEAST HALF OF THE STATE.

QUITE A BIT OF WIND ENERGY TO PLAY WITH...AND SHEAR RATHER
SIGNIFICANT. GIVEN THIS...SPC NOTING THAT TORNADOES ARE POSSIBLE...
AND WOULD HAVE TO AGREE. THIS IS ESPECIALLY TRUE WITH THE STORMS
MOSTLY SURFACE BASED.

ANYWAY...HAVE MENTIONED THE POSSIBILITY OF SEVERE STORMS IN THE
FORECAST TODAY/TONIGHT WITH WELL ABOVE NORMAL TEMPERATURES AND
BREEZY CONDITIONS.

FRONT WILL PUSH EAST OF THE STATE ON THURSDAY. AFTER A LINGERING
CHANCE OF SHOWERS IN THE MORNING...LOOKS LIKE CLOUDS WILL BREAK UP
DURING THE AFTERNOON WITH COOLER/DRIER AIR SPREADING ACROSS THE
STATE FROM THE WEST.

LOOKING AHEAD...DRY AND COOLER ON FRIDAY. A WEAK SYSTEM WILL MOVE
MOSTLY TO THE NORTH OF ARKANSAS ON SATURDAY...BUT MENTIONED A SLIGHT
CHANCE OF SHOWERS AS IT GOES BY. MOSTLY SUNNY AND COOL ON
SUNDAY.

A MORE SIGNIFICANT SYSTEM WILL DEVELOP ALONG THE GULF COAST EARLY
NEXT WEEK. CLOUDS WILL INCREASE WITH A CHANCE OF RAIN
MONDAY/TUESDAY.

FCSTID =   46
HRO   64  42  57  34 /  50  40  10  10
LIT   70  50  64  40 /  50  60  30  10
HOT   69  48  63  39 /  50  40  10  10
PBF   72  52  66  41 /  30  80  30  10

.LZK...NONE
Hazardous weather outlook, Dec 18, 5:00 AM CST, 4 hours 35 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER MAINLY FOR THIS AFTERNOON
AND EVENING ACROSS MOST OF CENTRAL AND EASTERN ARKANSAS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ELSEWHERE TODAY AND TONIGHT. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE MORNING IN NORTHERN AND
WESTERN SECTIONS. THIS AFTERNOON AS AN UPPER LEVEL LOW APPROACHES...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS
CENTRAL ARKANSAS. DAMAGING WINDS...LARGE HAIL...AND TORNADOES WILL
BE POSSIBLE WITH THESE STORMS. ISOLATED THUNDERSTORMS COULD DEVELOP
AHEAD OF THE LINE...AND ANY SUCH STORMS COULD PRODUCE TORNADOES AS
WELL AS LARGE HAIL AND DAMAGING WIND. THESE THUNDERSTORMS WILL MOVE
EAST ACROSS EASTERN ARKANSAS DURING THE EVENING AND SHOULD BE OUT
OF THE STATE AROUND MIDNIGHT OR SHORTLY THEREAFTER. A CHANCE OF
RAIN AND WEAKER THUNDERSTORMS WILL CONTINUE FOR THE REST OF THE
NIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN MOST OF ARKANSAS TODAY.
SPOTTERS IN NORTHERN AND WESTERN ARKANSAS MAY BE ACTIVATED THIS
MORNING WHILE IN OTHER AREAS...ACTIVATION WILL LIKELY BE THIS
AFTERNOON OR THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

29

The radar

The Springfield radar (KSGF), 114 km away, was scanning. The volume nearest the first event began at 15:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
December 18, 9:35 AM CST
Where
Boone County, Harrison
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.233, -93.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2002Every state in 2002This day in weather historyWarnings in Arkansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324181.